Alert archive / Illinois / Wind Advisories in 2018
Wind Advisory 1, NWS Chicago, IL
NWS Chicago, IL issued this wind advisory at Mar 31, 2018, 5:38 AM CDT for 16 counties in Illinois; 5 counties in Indiana. It took effect at Mar 31, 2018, 7:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2018, 5:38 AM CDT (10:38 UTC)
- In effect from
- Mar 31, 2018, 7:00 AM CDT
- Expired
- Mar 31, 2018, 5:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
All 21 counties
Boone County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 15 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WWUS73 KLOT 311038 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 538 AM CDT Sat Mar 31 2018 ILZ003>005-008-010>012-019-311845- /O.NEW.KLOT.WI.Y.0001.180331T1200Z-180331T2000Z/ Winnebago-Boone-McHenry-Ogle-Lee-DeKalb-Kane-La Salle- Including the cities of Rockford, Belvidere, Woodstock, Oregon, Dixon, DeKalb, Aurora, Elgin, and Ottawa 538 AM CDT Sat Mar 31 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... The National Weather Service in Chicago has issued a Wind Advisory, which is in effect until 3 PM CDT this afternoon. * TIMING...Strongest winds this morning through early afternoon. * WINDS...Gusts up to 50 mph. Southerly direction this morning becoming westerly this afternoon. * IMPACTS...Driving conditions could become difficult, especially for high profile vehicles. Unsecured outdoor objects may be blown around by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ILZ006-013-014-020>023-032-033-039-INZ001-002-010-011-019-311845- /O.NEW.KLOT.WI.Y.0001.180331T1400Z-180331T2200Z/ Lake IL-DuPage-Cook-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Waukegan, Wheaton, Chicago, Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary, Valparaiso, Morocco, Rensselaer, and Fowler 538 AM CDT Sat Mar 31 2018 /638 AM EDT Sat Mar 31 2018/ ...WIND ADVISORY IN EFFECT FROM 9 AM CDT /10 AM EDT/ THIS MORNING TO 5 PM CDT /6 PM EDT/ THIS AFTERNOON... The National Weather Service in Chicago has issued a Wind Advisory, which is in effect from 9 AM CDT /10 AM EDT/ this morning to 5 PM CDT /6 PM EDT/ this afternoon. * TIMING...Strongest winds this morning through mid afternoon. * WINDS...Gusts up to 50 mph. Southerly direction this morning becoming westerly this afternoon. * IMPACTS...Driving conditions could become difficult, especially for high profile vehicles. Unsecured outdoor objects may be blown around by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ RC
3 follow-up statements
871 WWUS73 KLOT 311543 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 1043 AM CDT Sat Mar 31 2018 ILZ003>005-008-010>012-019-312000- /O.CON.KLOT.WI.Y.0001.000000T0000Z-180331T2000Z/ Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle- 1043 AM CDT Sat Mar 31 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... * TIMING...Strongest winds late this morning through mid afternoon. * WINDS...Gusts up to 45 mph. Southerly direction this morning becoming westerly this afternoon. * IMPACTS...Driving conditions could become difficult, especially for high profile vehicles. Unsecured outdoor objects may be blown around by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ILZ006-013-014-020>023-032-033-039-INZ001-002-010-011-019-312200- /O.CON.KLOT.WI.Y.0001.000000T0000Z-180331T2200Z/ Lake IL-DuPage-Cook-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake IN-Porter-Newton-Jasper-Benton- 1043 AM CDT Sat Mar 31 2018 /1143 AM EDT Sat Mar 31 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /6 PM EDT/ THIS AFTERNOON... * TIMING...Strongest winds late this morning through mid afternoon. * WINDS...Gusts up to 45 mph. Southerly direction this morning becoming westerly this afternoon. * IMPACTS...Driving conditions could become difficult, especially for high profile vehicles. Unsecured outdoor objects may be blown around by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KMD
843 WWUS73 KLOT 311937 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 237 PM CDT Sat Mar 31 2018 ILZ003>005-008-010>012-019-312045- /O.EXP.KLOT.WI.Y.0001.000000T0000Z-180331T2000Z/ Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle- 237 PM CDT Sat Mar 31 2018 ...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... Wind gusts have peaked around 45 mph today. Expect gusts of 40 to 45 mph will be possible through the afternoon, but winds should generally trend lighter this afternoon and evening. $$ ILZ006-013-014-020>023-032-033-039-INZ001-002-010-011-019-312200- /O.CON.KLOT.WI.Y.0001.000000T0000Z-180331T2200Z/ Lake IL-DuPage-Cook-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake IN-Porter-Newton-Jasper-Benton- 237 PM CDT Sat Mar 31 2018 /337 PM EDT Sat Mar 31 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /6 PM EDT/ THIS AFTERNOON... * TIMING...Through mid to late afternoon. * WINDS...West wind gusts up to around 45 mph. * IMPACTS...Driving conditions could become difficult, especially for high profile vehicles. Unsecured outdoor objects may be blown around by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ KMD
526 WWUS73 KLOT 312205 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 505 PM CDT Sat Mar 31 2018 ILZ006-013-014-020>023-032-033-039-INZ001-002-010-011-019-312315- /O.EXP.KLOT.WI.Y.0001.000000T0000Z-180331T2200Z/ Lake IL-DuPage-Cook-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Waukegan, Wheaton, Chicago, Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary, Valparaiso, Morocco, Rensselaer, and Fowler 505 PM CDT Sat Mar 31 2018 /605 PM EDT Sat Mar 31 2018/ ...WIND ADVISORY HAS EXPIRED... Winds will continue to gradually diminish this evening.. $$ BMD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Mar 31, 5:28 AM CDT, 10 minutes earlier.
Area forecast discussion, Mar 31, 5:28 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
528 AM CDT Sat Mar 31 2018
.UPDATE...
527 AM CDT
Based off observational trends in Iowa, will be switching gears
and issuing a Wind Advisory. It appears that the pre-frontal area
of showers is helping mix down stronger winds, with recent gusts
around 40 kt at DBQ and OLZ in northeast IA, and even up to 50 kt
at CID. In addition to concerns with the shower activity this
morning being able to mix down stronger winds, there could be a
bit of clearing behind the showers late morning/mid day and this
could be sufficient for deep enough mixing to tap into stronger
winds aloft as described in short term AFD. Despite the earlier
uncertainty, the above factors are enough to justify going with a
wind advisory with the potential for gusts up to 50 mph. The
period of strongest winds still appears that it will be fairly
brief on the order of 3-6 hours in any location, though advisory
times will be a bit longer than this.
Castro
&&
.SHORT TERM...
330 AM CDT
Through tonight...
The main forecast concern is the period of strong winds ahead of
a cold front will likely approach wind advisory criteria and could
even briefly exceed it. This will all be driven by strong
pressure falls from a compact, fast moving surface low currently
over the northern Missouri Valley that will cross northern Lake
Michigan early this afternoon. The strongest winds will be in the
warm advection regime ahead of the system cold front as a 45+ kt
low level jet descends close to the surface. Guidance has overall
backed off slightly on peak wind gusts versus 24 hours ago, with
uncertainty continuing on depth of mixing related to shower
activity and cloud cover this morning. With the core of 39+ kt
(advisory criteria gusts) winds aloft descending to about 1000
feet, it won't take much to tap into this to get some gusts up to
45 mph. However, given the aforementioned uncertainty, and a short
window from mid-late morning through early afternoon (3-5 hours)
where advisory criteria is possible, have opted to hold off on
issuing a Wind Advisory.
Most of the shower activity will be pre-frontal, for which high
likely to categorical PoP mention has been maintained, and likely
exit to the east by about mid day. Duration of periods of showers
in any given location this morning will be up to 3 hours or so.
This will be a low QPF set-up, only topping out at up to 1/10 of
an inch. High resolution guidance overnight has been pretty
consistent on a very narrow band of showers developing right on
the cold front around mid day over northeast Illinois and quickly
pivoting east-southeast across northwest Indiana, so have also
depicted this brief renewed round of showers in the grids. The
strong warm advection ahead of the cold front will also provide
the mildest temperatures of the week, warming to the lower to mid
50s, possibly a few degrees warmer in spots. Unfortunately, the
relative mildness will be tempered by the strong winds and also be
short-lived as an unseasonably cold air mass arrives tonight.
Temperatures will fall quickly behind the front later this
afternoon as northwest winds continue to gust to 30-40 mph, then
winds dropping tonight and skies clearing will set the stage for
plummeting to the upper teens to mid 20s to start off Easter
Sunday. Normal lows for April 1st are in the low-mid 30s.
Castro
&&
.LONG TERM...
330 AM CDT
Sunday through Friday...
There are multiple items/concerns the rest of the forecast
period, starting with a system passing nearby to the south on
Easter Sunday and the advertised winter-like chill. Guidance has
trended northward with a short-wave that will move onto the
Pacific Coast later today and then speed quickly eastward to
Illinois and Indiana later Sunday. There will be a sharp cutoff on
the northern edge of the precip shield with this system due to
very dry low level air. However, at least mid chance PoPs appear
warranted for areas south of the Kankakee River Sunday afternoon
into Sunday evening. Set-up also favors strong evaporative
cooling, so any precip in southern CWA would likely start as a
rain-snow mix and then change to snow. With heavy rates not
appearing likely on northern fringe of system, if a farther shift
north occurs, accums still appear unlikely during daylight hours,
but then some minor accums could be possible on colder surfaces
after sunset.
For most of the remainder of the area, the big story Easter Sunday
will be the winter-like temperatures. 925 mb temps around -10
Celsius and increasing mid/high clouds from mid-level wave are
supportive of highs in the mid to upper 30s versus normal highs
for April 1st in low-mid 50s. This looks to be the coldest Easter
Sunday since 1996. Monday will start out quiet and cool in the
40s. Attention then turns to a fairly complex setup later Monday
afternoon through Tuesday night, with lead southern and northern
stream waves resulting in increasing light precip, with better
support initially south of I-80. Can't rule out brief snow/mix in
far northeast Illinois Monday evening as top down saturation
occurs, but then precip should change to rain area wide.
A much stronger short-wave trough will eject toward the region on
Tuesday, resulting in a deepening low pressure systen moving over
the area. This system could produce healthy rain amounts, as well
thunder potential at least for southern areas from elevated
instability driven by stout WAA. A surge of cold air on the back
side of the system will transition any lingering precip to rain
and then snow depending on strength of backside deformation axis,
with latest ECMWF most bullish in this depiction. Plenty of time
to assess trends with this system, but certainly a period to
watch.
Highs Wednesday could again fail to get out of the 30s for at
least part of the area, with 40s to close out a decidedly un-
spring-like week. Additional rounds of precip are possible
Thursday-Friday, but far too much uncertainty for any specifics
with this.
Castro
&&
.AVIATION...
For the 06Z TAFs...
Look for a rapid increase in southerly winds this morning,
starting prior to sunrise with peak winds likely from mid morning
until early afternoon during which time gusts of 35-40kt are
likely from the south (180-210). Despite some low level mixing,
still concerned that LLWS could pose a problem for during the
morning hours as 50kt low level jet moves across the area. A
couple hour long period of showers is likely in the early to mid
morning hours with low end VFR to possibly high end MVFR CIGS
developing. Another brief shower is possible in the mid afternoon
with the cold front with winds shifting to gusty northwest behind
the cold front later this afternoon. Winds will gradually ease
Saturday evening.
- Izzi
&&
.MARINE...
157 AM CDT
Going forecast on track with today gale event on the lake.
Initially, southerly gales will rapidly develop this morning with
some potential for a brief window with some storm force gusts,
especially central/southern portions of the lake. Cold front will
move across the lake this afternoon with a wind shift to northwest
and gradually easing winds behind the front over southern portions
of the lake. Northern Lake Michigan will be near the strongest
pressure rises and could see a brief window of storm force gusts
late this afternoon. Winds will subside tonight with more tranquil
conditions on the lake through Monday.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...LMZ777-LMZ779 until 9 PM Saturday.
Gale Warning...nearshore waters until 7
PM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Mar 31, 4:33 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 433 AM CDT Sat Mar 31 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 010945- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 433 AM CDT Sat Mar 31 2018 /533 AM EDT Sat Mar 31 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Today and Tonight. WEATHER HAZARDS EXPECTED: Limited Non Thunderstorm Wind Risk. DISCUSSION: Strong southwest winds may gust up to 45 mph at times ahead of a cold front passage this morning through the early to mid afternoon. A portion of the Kankakee River near Shelby Indiana will remain in flood. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday and Tuesday... Limited Thunderstorm Risk. A portion of the Kankakee River near Shelby Indiana will remain in flood. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-010945- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 433 AM CDT Sat Mar 31 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. Gale Force Winds or Very Hazardous Waves are likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous Conditions for Small Craft are likely. Tuesday... Limited Thunderstorm Risk. Very Hazardous Waves are likely, especially for the Indiana nearshore. Wednesday... Very Hazardous Waves are likely, especially for the Indiana nearshore. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-010945- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 433 AM CDT Sat Mar 31 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Today and Tonight. Higher end gale force winds will occur across the lake through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. && RC Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:41 PM CDT | Small Craft Advisory | LOT | 20 hr |
Nearby
Wind Advisories in Illinois, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.